Treatment Side Effects - Changes in Taste and Appetite

Patients who receive chemotherapy may experience side effects such as loss of appetite or taste changes. In addition to foods tasting differently, some smells may change. Taste changes are a common side effect of chemotherapy, and researchers have documented taste changes in 38 percent to 77 percent of patients receiving chemotherapy. Taste changes are distressing and troublesome to patients, and because taste changes can influence appetite and nutrition, these side effects are serious and require strategies to manage.1,2

Chemotherapy side effects

Many patients receiving chemotherapy describe experiencing a bitter or metallic taste in their mouth. Others describe a lack of their sense of taste or dry mouth. These taste changes can also decrease appetite or the desire to eat, and a loss of appetite can cause serious complications, including malnutrition. Cachexia is a condition of advanced malnutrition and occurs secondary to the inability to ingest nutrients or the body’s inability to use those nutrients. Cachexia can impact a patient’s ability to receive cancer treatments, and in more than 20 percent of cancer patients, cachexia is the main cause of death.2-4

In addition to medical complications, the taste changes and loss of appetite that may occur with chemotherapy can impact a patient’s quality of life. Patients who experience taste changes and loss of appetite report these symptoms impact their ability to grocery shop, make meals, and spend social time with family and friends.2

Why does chemo cause appetite loss or taste changes?

Chemotherapy drugs work by targeting rapidly dividing cells, such as cancer cells. Because chemotherapy drugs attack all cells that are dividing quickly, they affect cancer cells as well as normal cells that divide quickly, such as cells in the bone marrow, the lining of the mouth and intestines, and hair follicles. The cause of changes in taste is not completely understood, but it is believed to occur because of chemotherapy’s effect on the cells in the mouth.5

Managing taste changes and loss of appetite

There are a number of self-management techniques that can be used by patients undergoing chemotherapy to manage changes in taste and appetite. Patients may need to try several different strategies to find what works best as there is no single approach that works for everyone. Techniques that may help include:2,5

  • Eating smaller, more frequent meals
  • Consuming foods that are high in protein or calories
  • Using more condiments to add flavor
  • Sucking on hard candy to reduce the metallic taste in mouth
  • Eating more boiled foods
  • Eating bland foods
  • Using more fats and sauces
  • Avoiding beef
  • Using more salt
  • Eating cold foods
  • Avoiding foods with strong odors, greasy foods, and foods with tomato sauce
  • Using plastic utensils instead of ones made from metal
  • Marinating meats in sweet sauces
  • Increasing fluid intake
  • Preparing food that is colorful and appealing to the eye
  • Eating with family or friends

There are no medications to alleviate taste changes, but there are medications that can help boost appetite, such as:

  • Megace® (megestrol)
  • Reglan® (metoclopramide)
  • Marinol® (dronabinol)
  • Steroids like prednisone or dexamethasone 5

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

Written by: Emily Downward | Last reviewed: January 2017.